Hail, Deuel
- When
- May 17, 6:42 PM MST
- Where
- Deuel County, 13.71 mi NE of Chappell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.220, -102.260
Quarter sized hail piled up to a three inch depth at this location.
Isolated thunderstorms developed in the southeastern Nebraska Panhandle during the early evening hours of May 17th. This activity tracked from Deuel and southern Garden county into Keith county before dissipating.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated thunderstorms developed in the southeastern Nebraska Panhandle during the early evening hours of May 17th. This activity tracked from Deuel and southern Garden county into Keith county before dissipating. Hail up to half dollar size and thunderstorm wind gusts to around 70 MPH were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 17, 4:20 PM MST, 2 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 620 PM CDT Tue May 17 2022 .SYNOPSIS... Issued at 341 PM CDT Tue May 17 2022 H5 analysis from earlier this morning had a closed low over southern Quebec with a trough extending south into the New England states. A low amplitude ridge was present from western North Dakota and eastern Montana into northern Saskatchewan and eastern Alberta. south of this ridge, zonal flow extended from the central plains west to the Pacific coast. Within this flow, shortwaves were noted over central Nebraska, as well as western Wyoming. Further west, closed low pressure was located over eastern portions of the Gulf of Alaska while a secondary low was located over Hudson Bay. Thunderstorms had impacted portions of southwestern into portions of central Nebraska earlier today. Additional activity passed through the eastern Sandhills and had cleared the area by noon CT. At the surface, a frontal boundary extended from near North Platte to Bassett Nebraska. This was more of wind shift line as temperatures ranged from the middle 70s in the northeastern panhandle to the middle 80s in far southwestern Nebraska. && .SHORT TERM...(This evening through Wednesday night) Issued at 341 PM CDT Tue May 17 2022 The main forecast challenge in the near term continues to be thunderstorm chances and severe potential tonight. A messy situation setting up across the area this afternoon with ongoing convection exiting eastern Nebraska, a frontal boundary draped across the forecast area and convection beginning to fire off to the west along the front range of Colorado and Wyoming. The CAMS including the HRRR continue to differ run to run with their convective forecast for this evening. This coupled with the exiting convection in the east, which the models didn't initialize with this morning, has made for a low confidence forecast for tonight. Thinking here is that convection will take on two modes this evening: The first mode will be elevated convection which will track east of the front ranges late this afternoon, emerging onto the western forecast area around 00z tonight. As this elevated convection and instability hits the cold front, we should see a second round (second mode) of storms develop during the mid evening time frame. Based on the latest model guidance, this boundary will be oriented from McCook to Kearney to Columbus. Convection may also fire INVOF of a warm front/occlusion in our far northeastern forecast area. Confidence in this convection materializing is less certain as this area saw a decent amount of thunderstorms earlier today and may be less conducive to storm initiation. With a lack of confidence in the short range models tdy, will generally go with isolated pops in the central and west and pops of the scattered variety along the front this evening. This activity will exit the forecast area by late evening with some clearing skies expected toward 12z Wednesday. As for severe mode tonight, large hail and damaging winds will be the main threats. This is supported by modest DCAPE which is predominately located over the western Sandhills. As for the large hail threat, mid level lapse rates are highest along a corridor from far southwestern into central Nebraska. This is in proximity to the frontal boundary while the gusty wind threat (highest DCAPE) is located across the western Sandhills. The tornado threat appears very minimal across the eastern forecast area given the very weak low level flow expected tonight. Wednesday and Wednesday night will see generally benign conditions with a warm front lifting through the forecast area Wednesday. This feature will stall along the SD/Nebr. border Wednesday night. I did go ahead and expand pops across the northeastern forecast area late Wednesday night as the latest NAM12 and GFS developed some qpf. This seems plausible given the warm frontal boundary and an increasing low level jet, the nose of which is positioned from central into northeastern Nebraska. .LONG TERM...(Thursday through Tuesday) Issued at 341 PM CDT Tue May 17 2022 A fairly active pattern will highlight the long term period across the forecast area. A strong cold front will approach the forecast area late Thursday. Model differences in frontal timing will make for a tricky high temp forecast Thursday. MET and MAV guidance were 93 and 81 for highs respectively for North Platte Thursday. With the front approaching, and southwesterly winds in the boundary layer, am weighing the forecast toward the warmer MET forecast. This agreed with the NBM which had a high of 92 degrees for a high Thursday. Behind the cold front, much colder temps are expected with highs in the 50s forecast for Friday and Saturday. Temperatures Saturday morning and Sunday morning will cool enough to hit the lower to middle 30s west of a line from Broken Bow to Ainsworth. Was planning on inserting a mention of frost in the forecast for all areas. However, the latest GFS, which has some support from the EC soln, develops a swath of precipitation from the western Sandhills into southwestern Nebraska Friday night into Saturday morning. The model even gets cold enough to support some snow in far SW Nebraska and the eastern Nebraska Panhandle. Not anticipating any accumulations as soil temps are in the lower 60s attm. Will leave this to the front ranges and NE Colorado where snowfall rates will be higher and accumulation potential much greater. Forcing for precipitation will be in the form of very strong mid level frontogenesis, so not expecting a lot of wind Friday night and Saturday in association with the precipitation. Saturday and Sunday will be dry with a better threat for frost Sunday morning as cloud cover will be limited compared to Saturday morning. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 620 PM CDT Tue May 17 2022 Isolated thunderstorms are likely until around 06z this evening, generally affecting areas along and south of highway 20. The better chances for storm development will be along and south of Interstate 80. No storms are expected from 06z tonight through 00z Wednesday evening. MVFR/IFR ceilings and vsby in stratus are possible along and east of highway 183 from 06z this evening through 15z Wednesday. Otherwise VFR will prevail across wrn and ncntl Nebraska. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...CDC
Hazardous Weather Outlook National Weather Service North Platte NE 258 PM CDT Tue May 17 2022 NEZ004>010-022>029-035>038-056>059-069>071-094-182000- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 258 PM CDT Tue May 17 2022 /158 PM MDT Tue May 17 2022/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Isolated to widely scattered thunderstorms are likely to develop this afternoon and evening across portions of southwest and north central Nebraska. A few of these storms may be strong to severe with large hail, damaging wind gusts, and frequent lightning the main concerns. The area of greatest concern for this potential is along and southeast of an Ogallala to Arnold to Ewing line. Activity is likely to diminish after midnight. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Thunderstorm chances will return Thursday afternoon. At this time the severe threat is uncertain, so stay tuned to later forecasts for more details. The combination of strong winds and low humidity will lead to near-critical fire weather conditions across portions of southwest Nebraska into the southern Panhandle. Much cooler air works into the forecast area at the end of the week. Conditions may be favorable for frost Friday morning in the Northern Panhandle and again Saturday and Sunday morning for much of western Nebraska. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement
National Weather Service North Platte NE
658 PM CDT Tue May 17 2022
NEZ009-010-027-028-180030-
Loup NE-Holt NE-Garfield NE-Rock NE-
658 PM CDT Tue May 17 2022
...A strong thunderstorm will impact portions of southeastern Rock,
northeastern Loup, northwestern Garfield and southwestern Holt
Counties through 730 PM CDT...
At 658 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Rose, or 27 miles north of Taylor, moving east at 20
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4210 9952 4227 9946 4223 9902 4197 9912
TIME...MOT...LOC 2358Z 288DEG 16KT 4216 9938
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ButtlerSpecial Weather Statement
National Weather Service North Platte NE
811 PM CDT Tue May 17 2022
NEZ010-180145-
Holt NE-
811 PM CDT Tue May 17 2022
...A strong thunderstorm will impact portions of central Holt County
through 845 PM CDT...
At 811 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Atkinson, or 22 miles west of O'Neill, moving east
at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
O'neill, O'Neill, Atkinson and Emmet.
This includes the following highways...
Highway 20 between mile markers 284 and 310.
Highway 281 between mile markers 172 and 197.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4236 9920 4252 9918 4263 9897 4266 9856
4229 9862
TIME...MOT...LOC 0111Z 270DEG 27KT 4245 9909
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
BrownSpecial Weather Statement
National Weather Service North Platte NE
729 PM MDT Tue May 17 2022
NEZ022-056-180200-
Deuel NE-Garden NE-
729 PM MDT Tue May 17 2022
...A strong thunderstorm will impact portions of southwestern Garden
and Deuel Counties through 800 PM MDT...
At 729 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Oshkosh, moving southeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Intersection of Highway 27 and 9 Mile Road.
This includes Interstate 80 in Nebraska between mile markers 89 and
95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4135 10260 4143 10243 4123 10206 4115 10206
4100 10238 4133 10262
TIME...MOT...LOC 0129Z 313DEG 33KT 4129 10243
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
BrownThe North Platte radar (KLNX), 162 km away, was scanning. The volume nearest the first event began at 01:40 UTC.
2 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Quarter sized hail piled up to a three inch depth at this location.
Trained spotter reported a funnel cloud on the north side of Lake McConaughy.
Half dollar sized hail along with 68 MPH winds broke an egress window and damaged a mesonet station. Hail was piled up 6 inches on the ground.
Thunderstorm wind gust of 59 MPH measured by a Union Pacific Railroad mesonet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021163, 1021162, 1021166, 1021167.